MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52341
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: 6frx45 ansel wire (cook).Guide wire (unspecified manufacturer).(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an advance 35 lp low profile balloon catheter ruptured in a heavily calcified lesion in the patient's left common iliac.The complaint device had been successfully inflated using a contrast to saline mixture in a 50:50 ratio.It did not rupture during inflation and was allowed to come to ambient pressure prior to removal.It is not known if the device was being removed with a clockwise rotation.However, upon removal, the complaint device caught on a vessel calcification and ruptured and the balloon portion separated from the shaft of the catheter.The procedure was not completed.The (b)(6) female was taken to the operating room where the retained portion was removed surgically.According to the cook representative no additional patient adverse effects have been reported as a result of this occurrence.The complaint device will not be returned to the manufacturer to aid in the investigation.It was discarded at the facility.Imaging has been requested.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.Reviews of the complaint history, device history record, instructions for use (ifu), manufactures instructions, quality control, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufactures instructions and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device noting the user should choose a balloon appropriate to lesion length and vessel diameter.In addition, upon withdrawal of the device, the ifu recommends a gentle counterclockwise rotation of the device.It is also recommended to apply negative pressure with a larger syringe if resistance occurs.The ifu also states to remove the balloon and sheath as a unit if rupture occurs.The complaint device is compatible with a 5fr sheath, so the 6fr used in this case was appropriate.Per the image reviewer, it is suggested that the balloon did not reach burst pressure prior to being pierced by the highly calcified plaque in the vessel.This is contradictory to the reported complaint.It is possible that the device ruptured during inflation and then separated when it became caught on calcification within the vessel.In addition, it is unknown if a counterclockwise rotation of the device was performed upon attempted removal, as suggested in the ifu.The document also instructs that if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit.It is also recommends applying negative pressure with a larger syringe if resistance does occur during removal.There are no specific instructions with steps to be taken if separation occurs.The precaution section includes that the product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Based on the information provided and no product returned, investigation has concluded that this event cannot be traced to the device, but is likely due to the patient¿s condition.Reportedly, the physician navigated through heavily calcified and a unclear narrowed area.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8281493
Report Number1820334-2019-00271
Device Sequence Number13767965
Product Code DQY
UDI-Device Identifier10827002523415
UDI-Public(01)10827002523415(17)201115(10)8375080
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2020
Device Model NumberG52341
Device Catalogue NumberPTA5-35-80-5-10.0
Device Lot Number8375080
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer04/18/2019
Initial Report FDA Received Date01/28/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient Weight58